Heavy Snow, Dakota
- When
- March 15, 3:00 AM CST to 7:00 PM CST
- Where
- Dakota forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 42.391, -96.564 (the zone’s center; the record gives no point)
with the 18 inches reported in the South Sioux City area. Schools and several businesses were closed for the day.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Heavy snow produced accumulations of 12 to 18 inches...with the 18 inches reported in the South Sioux City area. Schools and several businesses were closed for the day. Travel was brought to a standstill.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 14, 9:20 PM CST, 5 hours 40 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
920 PM CST SUN MAR 14 2004
.DISCUSSION...
MAIN FOCUS FOR THIS EVENING IS WHERE BAND OF PRECIP WILL SET UP LATE
TONIGHT AND MONDAY. UPPER WAVE DIGGING THROUGH WESTERN WYOMING AS
OF 02Z...WITH ELONGATED SURFACE TROUGH FROM EASTERN MT TO EASTERN
CO. PLENTY OF ECHOES ON KUDX AND KLNX RADARS...BUT STILL APPEARS TO
BE MOSTLY ALOFT WITH JUST A COUPLE OF STATIONS EVEN REPORTING CLOUDS
BELOW 5KFT...LET ALONE PRECIP AT THE SURFACE.
00Z ETA...ALONG WITH 00Z RUNS OF THE RUC AND NGM...ARE CONVERGING ON
FARTHER SOUTH SOLUTION FOR PRECIP...WITH STRONGEST FRONTOGENESIS IN
THE MID LEVELS FOCUSED ON LOWER MISSOURI RIVER VALLEY FROM BON HOMME
COUNTY TO NEAR KSUX AT 06Z...AND SOUTH OF THE CWA IN WESTERN IOWA BY
12Z. SOME TRAILING SUPPORT FROM UPPER LEVEL WAVE WILL SWING ACROSS
THE AREA BETWEEN 12Z AND 18Z MONDAY MORNING...BUT AGAIN BEST LIFT
WITH THIS WAVE APPEARS TO BE SOUTH OF THE AREA...BRUSHING THE
MISSOURI RIVER VALLEY. WITH ALL OF THE LIFT OVER THE SOUTHERN
CWA... THINK NORTHEAST AREAS WILL HAVE A DIFFICULT TIME FULLY
SATURATING...EVEN DURING THE DAY ON MONDAY.
WITH GOOD AGREEMENT IN SOLUTIONS...FEEL FAIRLY CONFIDENT IN KNOCKING
POPS BACK ACROSS THE NORTHEAST PORTIONS OF THE CWA...AND ADJUSTING
WINTER WEATHER ADVISORY TO JUST SOUTHERN COUNTIES FROM BON HOMME TO
BUENA VISTA COUNTY. TIMING OF ADVISORY STILL LOOKS REASONABLE...AS
BEST LIFT SHOULD HELP MODERATE SNOW BEGIN ALONG THE MISSOURI RIVER
BY LATE TONIGHT. HAVE ADJUSTED GRIDS TO REFLECT THIS THINKING
ALREADY...AND WILL HAVE UPDATED ZFP AND WSW OUT SOON.
&&
.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY LATE TNGT THRU MONDAY AFTN SDZ068>071.
MN...NONE.
IA...WINTER WEATHER ADVISORY LATE TNGT THRU MONDAY AFTN IAZ020>022-
031-032.
NE...WINTER WEATHER ADVISORY LATE TNGT THRU MONDAY AFTN NEZ013-014.
&&
HACKERHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 0401 AM CST SUN MAR 14 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-151200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT WIND... STRONG NORTHWEST WINDS OF 25 TO 35 MPH...WITH GUSTS TO 45 MPH CAN BE EXPECTED ACROSS PORTIONS OF SOUTHWEST MINNESOTA AND NORTHWEST IOWA THROUGH NOON TODAY. THE WINDS WILL DECREASE THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY LOW PRESSURE WILL DEVELOP OVER THE CENTRAL PLAINS LATER TONIGHT...AND WILL MOVE INTO MISSOURI ON MONDAY. THIS SYSTEM WILL SPREAD SNOW ACROSS THE AREA LATER TONIGHT INTO MONDAY. THE HEAVIEST SNOW IS EXPECTED TO FALL SOUTH OF A LINE FROM CHAMBERLAIN TO SIOUX FALLS TO SPENCER IOWA. 2 TO 5 INCHES OF SNOW IS POSSIBLE ALONG AND SOUTH OF THIS LINE...WITH 1 TO 3 INCHES TO THE NORTH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, March 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389810, 5389811.